MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the batteries exhibited power disconnect alarms and were not providing power when plugged into the controller.The batteries were removed from service. no patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: brand name : heartware ventricular assist system ¿ battery ; model #: 1650 ; catalog #: 1650; expiration date: 31-aug-2018 ; serial #: (b)(4) ; udi #: (b)(4); device available for evaluation : no.Mfg date: 31-aug-2017; labeled for single use : no; patient ime code(s): e2403 ; imf code(s): f26; img code(s): g02002 ; fda device code(s): a0705 ; fda method code(s): b21 ; fda results code(s): c21 ; fda conclusion code(s): d16.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Additional product: serial# (b)(6).D9:yes 2023-04-03 h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Product event summary: two (2) batteries (b)(6) were returned for evaluation.A review of the (b)(6) manufacturing documentation confirmed that the associated device met all requirements for release.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned batteries revealed that the devices passed visual inspection.Of note, it was observed that the batteries had exceeded their useful operating life of 500 charge and discharge cycles.Functional testing of the battery (b)(6) revealed an abnormality within the cell voltage plot due to a cell pair depleting at a faster rate than the other cell pairs.Internal visual inspection of (b)(6) did not reveal any anomalies.The observed anomalies within the cell voltage and high cycle counts are additional findings not related to the reported event.The most likely root cause of the observed anomalies within the cell voltage and high cycle count can be attributed to the batteries reaching end of useful operating life.The battery was able to charge and provide power to the controller as expected.As a result, the reported no power event involving (b)(6) was not confirmed.Log files analysis was not performed since log files were not available.As a result, the reported power disconnect alarm involving (b)(6) could not be confirmed.Functional testing of (b)(6) also revealed that cell pairs had abnormal voltage readings and revealed a cell pair fell below the voltage threshold; the battery had abnormalities relating to the rsoc.Internal visual inspection revealed a cell pair was leaking electrolyte acid.Supplemental testing revealed that the cell pair's battery can (container) was found perforated.Additionally, corrosion was found due to the internal electrolyte leaking.This observation most likely occurred during the welding process.The perforated cell weld likely contributed to the observed abnormalities with the battery rsoc.This finding prevents the battery from adequately being able to hold charge and provide power as expected.It is likely the perforated cell affected the functionality of the battery at the time of the reported event and triggered a power disconnect alarm.As a result, the reported no power and power disconnect alarm event involving (b)(6) was confirmed.The most likely root cause of the reported events involving (b)(6) can be attributed to a perforated cell pair due to improper assembly during the manufacturing process.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; possible root causes of the reported power disconnect alarm event involving (b)(6) can be attributed, but not limited, to a communication error and/or a momentary disconnection.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key16381087
Report Number3007042319-2023-00990
Device Sequence Number6201342
Product Code DSQ
UDI-Device Identifier00888707000369
UDI-Public00888707000369
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2018
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer09/24/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date09/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1104 VAD
Patient Age64 YR
Patient SexFemale
Patient Weight99 KG